Institutional members access full text with Ovid®

Hepatotoxicity in an African antiretroviral therapy cohort: the effect of tuberculosis and hepatitis B

Hoffmann, Christopher Ja,b; Charalambous, Salomea; Thio, Chloe Lc; Martin, Desmond Jc; Pemba, Lindiwea; Fielding, Katherine Ld; Churchyard, Gavin Ja; Chaisson, Richard Eb; Grant, Alison Dd

doi: 10.1097/QAD.0b013e32814e6b08
Clinical Science

Objective: Hepatotoxicity is a significant complication of antiretroviral therapy (ART). We assessed the incidence of and risk factors for hepatotoxicity among HIV-infected individuals on ART in South Africa.

Design: We conducted a retrospective cohort study in a workplace HIV care program in South Africa which uses a first-line regimen of efavirenz, zidovudine, and lamivudine and provides routine clinical and laboratory monitoring.

Methods: We included subjects with baseline and follow-up alanine transaminase and aspartate aminotransferase tests. Severe hepatotoxicity cases were identified during the first 12 months of ART. Potential risk factors, including concomitant medication use, tuberculosis, and hepatitis B and C, were determined from clinical records, database queries, and serological testing. Associations with hepatotoxicity were investigated using Cox proportional hazards modeling.

Results: Of the 868 subjects (94% male, median age 41 years), the median nadir CD4 cell count was 136/μl, 25% received concomitant tuberculosis treatment during ART, and 17% of a randomly selected subset were positive for hepatitis B surface antigen (HBsAg). We identified 7.7 episodes of severe hepatotoxicity per 100 person-years. Tuberculosis treatment increased risk 8.5 fold, positive HBsAg 3.0 fold, and nadir CD4 cells count < 100/μl 1.9 fold. Importantly, the fraction of patients with severe hepatotoxicity on ART (4.6%) was similar to the fraction with liver enzyme elevations > 5 times the upper limit of normal before starting ART (4%).

Conclusions: In this African ART cohort, we found a low incidence of and minimal morbidity due to hepatotoxicity. HBsAg and concomitant tuberculosis therapy significantly increased the risk of hepatotoxicity.

From the aAurum Institute for Health Research, Johannesburg, South Africa

bJohns Hopkins University School of Medicine, Baltimore, Maryland, USA

cToga Laboratories, Johannesburg, South Africa & University of Pretoria, Pretoria, South Africa

dLondon School of Hygiene and Tropical Medicine, London, UK.

Received 3 November, 2006

Revised 20 February, 2007

Accepted 5 March, 2007

Correspondence to C.J. Hoffmann, Johns Hopkins University School of Medicine, Division of Infectious Diseases, 1840 E. Monument St. Rm 401, Baltimore, MD 21205, USA. Tel: +1 410 502 2177; fax: +1 410 955 7889; e-mail: choffmann@jhmi.edu

© 2007 Lippincott Williams & Wilkins, Inc.